Allopurinol Side Effects

 

 

 

SJS Info       Drugs Causing SJS       SJS Complications       SJS & Children       Side Effects

 

A fatal case of cutaneous adverse drug-induced toxic epidermal necrolysis associated with severe rhabdomyolysis

From the aDepartment of Critical Care Medicine, Centre Hospitalier Universitaire, Brugmann; bDepartment of Surgery, ....

Noordally SO, Sohawon S, Vanderhulst J, Duttmann R, Corazza F, Devriendt J. A fatal case of cutaneous adverse drug-induced toxic epidermal necrolysis associated with severe rhabdomyolysis. Ann Saudi Med 2012;32(3):309-311.

DOI: 10.5144/0256-4947.2012.309

 

Abstract

Toxic epidermal necrolysis represents an immunologic reaction to a foreign antigen and is most often caused by drugs. Atorvastatin, a blood cholesterol–lowering agent, is a recognized cause of rhabdomyolysis; while naproxen, a widely used nonsteroidal anti-inflammatory drug, is a known cause of photo-induced skin lesions.

We report the first fatal case of drug-induced toxic epidermal necrolysis associated with severe muscle necrosis due to the use of a nonsteroidal anti-inflammatory drug and a statin with very high levels of creatine phosphokinase leading to acute kidney injury, disseminated intravascular coagulation, and complete skin necrosis leading to death.

 
 

Toxic epidermal necrolysis (TEN) is a cutaneous drug-induced reaction characterized by a widespread exfoliation and necrosis of the epidermis, involving more than 30% of body surface area. Rhabdomyolysis and necrosis of smooth muscle fibers have never been reported with TEN. We report the first case of a non–photo-induced, fatal skin necrolysis accompanied by severe rhabdomyolysis due to naproxen and atorvastatin use in a 61-year-old woman.

 

Case

A 61-year-old female patient presented with complaints of breathing difficulties, vomiting, and diarrhea that started 2 days prior to admission; she also complained of right hemithoracic pain.

Her medical history revealed arterial hypertension, hypercholesterolemia, arthritis, and type 2 diabetes. She did not consume alcohol and was a nonsmoker. She had allergy to molds.

 

Her medications consisted of metformin 500 mg once daily, co-lisinopril (lisinopil and hydrochlorothiaride) 20/12.5 mg once daily, tramadol 100 mg twice daily as needed, atorvastatin 10 mg once daily, allopurinol 300 mg once daily, ranitidine 500 mg once daily, and quinine sulfate 100 mg once daily.

She was taking naproxen 500 mg three times a day and as needed for arthritis, 10 days prior to admission. On the day of admission, she had consumed 1.5 g of naproxen for her arthritis and chest pain. 

 


Allopurinol Side Effects


EuroSCAR 2008- allopurinol "Results of this multinational study (EuroSCAR) revealed that allopurinol is the drug most commonly associated with SJS orTEN.The incidence of allopurinol-associated SJS or TEN has increased possibly because of increased use and dosages of this drug." ( J Am Acad Dermatol 2008;58:25-32.) See Abstract.

 

Allopurinol may express its therapeutic effects via its antioxidation or anti-inflammatory properties, or its ability to improve vascular function.

Title: Allopurinol in dermatology.

Published: 2010 in American journal of clinical dermatology Demographics:TaiwanConditions:Dermatitis Medicamentosa

Lyell's Syndrome Heart Failure Psoriasis Sarcoidosis Dermatoses Stevens-Johnson Syndrome HyperuricemiaTreatments: Allopurinol (Caplenal)Therapeutic Off-Label UseInstitution:National Taiwan University HospitalExperts:Tsai, Tsen-FangYeh, Ting-Yu Full Abstract

Allopurinol is traditionally considered to be a drug for hyperuricemia only, but the recent demonstration of its efficacy in congestive heart failure has spurred renewed interest in its application in other clinical specialties.

In dermatology, allopurinol is best known for its severe cutaneous adverse reactions. Recent genomic studies conducted in Taiwan have discovered useful HLA markers for determining the susceptibility of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with allopurinol.

Allopurinol has also been used in a number of dermatologic disorders including acquired reactive perforating collagenosis, sarcoidosis, psoriasis and granulomas caused by methacrylate microspheres, silicon and tattoos.

Allopurinol may express its therapeutic effects via its antioxidation or anti-inflammatory properties, or its ability to improve vascular function.

 


Outcome: Ocular manifestations occur in a high proportion of patients with
EM / SJS /TEN.

Title:Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management.

Published: 2007 Feb

in Cornea Patients:207

Demographics:Adult, 19 to 44 Aged, 65 to 79 Aged, 80 and olde rChild, 6 to 12 Preschool Child, 2 to 5 Infant, 1 to 23 months Newborn Infant, birth to 1 monthTaiwan Adolescent, 13 to 18 Middle Aged, 45 to 64

Conditions:Acute Disease

Lyell's Syndrome

Erythema Multiforme

Eye Disease

Stevens-Johnson Syndrome

Treatments:Allopurinol (Caplenal) Biopsy Carbamazepine (Epimaz)TreatmentsInstitution:National Cheng Kung UniversityExperts:Chang, Yi-ShengHo, Chung-LiangHsu, Chao-KaiHuang, Fu-ChinSheu, Hamm-MingTseng, Sung-Huei Full Abstract

Conditions Treatments Experts Symptoms Demographics

PURPOSE: To study the acute ocular/cutaneous manifestations, causes, and management of the erythema multiforme (EM) /Stevens-Johnson syndrome (SJS) /toxic epidermal necrolysis (TEN) disease spectrum.

METHODS: We retrospectively reviewed the medical records of all EM/SJS/TEN patients hospitalized at National Cheng Kung University Hospital in Taiwan between 1988 and 2004.

Demographic data, medical/medication histories, ocular/mucocutaneous manifestations, management, sequelae, and recurrence were analyzed.

RESULTS: A total of 207 patients 2 months to 95 years of age were hospitalized with 213 episodes/attacks of EM/SJS/TEN.

Medications were the most common cause of any condition: for SJS, carbamazepine was most common;

for EM or TEN, allopurinol was most common.

In 128 of the 213 attacks (60.1%; 126 patients), ocular manifestations were documented during hospitalization, occurring more often in those with SJS (81.3%) or TEN (66.7%) compared with those with EM (22.7%; P < 0.01). The most frequent ocular treatments were topical steroids, topical antibiotics, and lubricants. Overall, 24 (18.8%) of 128 acute attacks in 126 patients were followed by ocular sequelae, mostly dry eye. Five (2.4%) of the 207 patients sustained a total of 6 recurrent attacks, in 3 cases because of the same medication.

CONCLUSIONS: Ocular manifestations occur in a high proportion of patients with EM /SJS /TEN. The most frequent causes were carbamazepine and allopurinol. A careful medication history should be obtained from these patients. Ophthalmic consultation, evaluation, and management are mandatory.